Washington, 2005

Strong Wind in Washington, March 29, 2005

March 29, 2005 · NWS PDT · 1 event in 1 county or zone

A strong wind gust ripped portions of a Kennewick church onto the traffic below. A witness reported about five vehicles traveling on the road were hit by the flying debris.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$5,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PDT wrote it up.

A strong wind gust ripped portions of a Kennewick church onto the traffic below. A witness reported about five vehicles traveling on the road were hit by the flying debris. The property damage from this event is estimated at $5,000.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pendleton, OR wrote its last area forecast discussion before the first event at Mar 29, 8:15 AM PST, 1 hour 45 minutes earlier.

Area forecast discussion, Mar 29, 8:15 AM PST, 1 hour 45 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PENDLETON OR
815 AM PST TUE MAR 29 2005

.SHORT TERM...MULTIPLE ADVISORIES IN PLACE FOR SNOW ALONG THE
CASCADE CREST ALONG WITH LOCATIONS SOUTH OF BEND THROUGH MIDDAY.
ALSO FOR WIND IN THE GORGE/KITTITAS AND COLUMBIA BASIN. THE MODELS
WERE SHOWING SOME CAPE ALONG WITH BETTER THAN 7.75 C/KM LAPSE RATES
BETWEEN 7/5H AND THUS A CLAP OF THUNDER ALONG THE BLUES ARE
POSSIBLE. OTHER THAN SOME MINOR ADJUSTMENTS TO SKY COVER
TODAY...WILL CLEAN UP MORNING WORDING BEFORE ISSUING AN UPDATE SOON.

&&

.PRELIMINARY POINT TEMPS/POPS...
PDT  51  36  54  33 /  70  30  10  10
ALW  51  38  56  36 /  80  40  10  10
PSC  58  36  60  34 /  40  10  10  10
YKM  53  30  58  32 /  30  10  10  10
HRI  57  35  60  33 /  40  10  10  10
ELN  50  32  54  33 /  40  20  10  10
RDM  48  26  52  30 /  70  40  10  10
LGD  45  33  47  31 /  70  50  20  10
5J0  43  27  48  27 /  70  50  20  10
DLS  54  38  58  36 /  70  50  10  10

&&

.PDT WATCHES/WARNINGS/ADVISORIES...
.OR...WIND ADVISORY FROM 9 AM TUESDAY UNTIL 10 PM TUESDAY FOR
      ORZ041...ORZ044...ORZ045.
      SNOW ADVISORY FROM 350 AM UNTIL 1 PM FOR ORZ042 AND ORZ043.
.WA...WIND ADVISORY FROM 9 AM TUESDAY UNTIL 10 PM TUESDAY FOR
      WAZ024...WAZ026...WAZ028...WAZ029.

&&

TI:YGG
FOR ADDITIONAL WEATHER INFORMATION, CHECK OUR WEB SITE AT...
WWW.WEATHER.GOV/PENDLETON
Hazardous weather outlook, Mar 29, 5:00 AM PST, 5 hours before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PENDLETON OR
500 AM PST TUE MAR 29 2005

ORZ041>050-WAZ024>030-301300-
NORTH CENTRAL OREGON-CENTRAL OREGON-LOWER COLUMBIA BASIN (OR)-
FOOTHILLS OF THE BLUE MOUNTAINS (OR)-BLUE MOUNTAINS-
JOHN DAY BASIN-OCHOCO-JOHN DAY HIGHLANDS-GRANDE RONDE VALLEY-
WALLOWA COUNTY-EAST COLUMBIA RIVER GORGE (WA)-
EAST SLOPES OF THE SOUTHERN CASCADES-KITTITAS VALLEY-
YAKIMA VALLEY-LOWER COLUMBIA BASIN (WA)-
FOOTHILLS OF THE BLUE MOUNTAINS (WA)-NORTHWEST BLUE MOUNTAINS-
500 AM PST TUE MAR 29 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL AND NORTHEAST OREGON
AS WELL AS SOUTH CENTRAL AND SOUTHEAST WASHINGTON.

.DAY ONE...

SNOW
     NORTH CENTRAL OREGON, CENTRAL OREGON

PERIODS OF LIGHT TO MODERATE SNOW WILL CONTINUE TODAY ALONG THE
OREGON CASCADE CREST AND IN AREAS SOUTH AND WEST OF BEND IN
DESCHUTES COUNTY ABOVE 4000 FEET.  SNOW ACCUMULATIONS WILL REACH UP
TO 3 TO 5 INCHES WITH LOCALIZED AREAS SEEING UP TO 6 INCHES CLOSER
TO THE CREST.  AREAS BELOW 4000 FEET WILL SEE UP TO 1 INCH OF
ACCUMULATION TODAY.  A SNOW ADVISORY IS IN EFFECT UNTIL 1PM
TODAY...SEE THE LATEST WSWPDT OR WWUS46 KPDT FOR THE DETAILS.

STRONG WIND
     EAST COLUMBIA RIVER GORGE (WA), KITTITAS VALLEY, YAKIMA
     VALLEY, LOWER COLUMBIA BASIN (WA), FOOTHILLS OF THE BLUE
     MOUNTAINS (WA), EASTERN COLUMBIA RIVER GORGE (OR), LOWER
     COLUMBIA BASIN (OR), FOOTHILLS OF THE BLUE MOUNTAINS (OR)

A STRONG PRESSURE GRADIENT ALONG WITH GUSTY WINDS MIXING DOWN FROM
ALOFT IN THE ATMOSPHERE...WILL GENERATE WINDY TO VERY WINDY
CONDITIONS TODAY.  WINDS WILL GENERALLY BE SUSTAINED BETWEEN 25 TO
35 MPH WITH GUSTS TO 50 MPH BEGINNING IN THE MID TO LATE MORNING
HOURS ACROSS THE HIGHLIGHTED AREAS ABOVE.  A WIND ADVISORY IS IN
EFFECT FROM 9AM TO 10PM FOR MOST OF THESE LOCATIONS.  SEE THE LATEST
NPWPDT OR WWUS76 KPDT FOR THE DETAILS.

.DAYS TWO THROUGH SEVEN...

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

UNSETTLED WEATHER WILL CONTINUE EARLY WEDNESDAY.  LATE WEDNESDAY
THROUGH THURSDAY A RIDGE OF HIGH PRESSURE WILL BRING WARMING AND
DRYING TO THE AREA...BUT BY FRIDAY UNSETTLED WEATHER WILL RETURN.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS LIKELY TODAY NEAR THE CENTRAL OREGON CASCADES
AND ACROSS THE COLUMBIA BASIN.

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

PROTOTYPE GRAPHICAL FORECASTS OF WEATHER HAZARDS OUT TO SEVEN DAYS
ARE DISPLAYED ON THE WORLD WIDE WEB AT:

WWW.WRH.NOAA.GOV/PENDLETON/CURRENTHAZARDS/GRAPHICALHAZARDS.PHP?TAB=1

ALL LETTERS IN THE ABOVE URL ARE LOWER CASE...EXCEPT THE H IN
CURRENTHAZARDS AND GRAPHICALHAZARDS.

In the hours before

Local storm report, Mar 29, 5:56 AM PST, 4 hours 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PENDLETON OR
556 AM PST TUE MAR 29 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0550 AM     SNOW             4 N LA PINE             43.72N 121.51W
03/29/2005  4.5 INCH         DESCHUTES          OR   TRAINED SPOTTER

            4.5 INCHES OF NEW SNOW SINCE MIDNIGHT. CURRENTLY, 29
            DEGREES AND SNOW HAS TAPERED OFF.

&&

MSMITH
Local storm report, Mar 29, 8:43 AM PST, 1 hour 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PENDLETON OR
843 AM PST TUE MAR 29 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0842 AM     SNOW             1 NNE SUNRIVER          43.89N 121.43W
03/29/2005  4.0 INCH         DESCHUTES          OR   TRAINED SPOTTER

            4.0 INCHES OF NEW SNOW SINCE MONDAY EVENING. ELEVATION
            4230 FEET.

&&

JAS
Local storm report, Mar 29, 9:04 AM PST, 56 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PENDLETON OR
904 AM PST TUE MAR 29 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0902 AM     SNOW             1 N CAMP POLK           44.46N 121.63W
03/29/2005  1.3 INCH         JEFFERSON          OR   TRAINED SPOTTER

            1.3 INCHES OF NEW SNOW SINCE MONDAY EVENING. ELEVATION
            2980 FEET.

0902 AM     SNOW             3 S THREE RIVERS        43.78N 121.47W
03/29/2005  5.5 INCH         DESCHUTES          OR   TRAINED SPOTTER

            5.5 INCHES OF NEW SNOW SINCE MONDAY EVENING. ELEVATION
            4200 FEET.

&&

JAS

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 strong wind. Local standard time, as filed.

Strong Wind, Lower Columbia Basin

When
March 29, 10:00 AM PST to 5:30 PM PST
Where
Lower Columbia Basin forecast zone
Measured
45 kt (52 mph) estimated gust
Property damage
$5,000
Reported by
NEWSPAPER
Coordinates
46.220, -119.419 (the zone’s center; the record gives no point)

What these are

Strong Wind
Non-thunderstorm winds below high wind criteria that nonetheless caused damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Washington in 2005Every state in 2005This day in weather historyWarnings in Washington, March 2005

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5440491.